Is My Incontinence Transient?
Urinary incontinence, or bladder leakage, may be transient for some patients – meaning it takes you by surprise when you least expect it. If you find yourself suddenly dealing with bladder leaks and are unsure of the cause, all signs could be pointing to an experience some call transient urinary incontinence, meaning “lasting only for a short time.”
Transient incontinence is not a formal diagnosis of its own, but rather it is bladder leaks that are temporary and triggered by an illness or medication.
If you’re dealing with what feels like more permanent bladder leaks, then you might be experiencing stress or urge incontinence, which would require treatment from a doctor or pelvic floor physical therapist. No matter the type of incontinence, I recommend seeking medical advice to determine the best course of action and to receive a proper diagnosis.
Examples of conditions that may cause transient incontinence:
A urinary tract infection can irritate the bladder which in turn results in strong urges to urinate. In some cases, a UTI can cause bladder leakage or incontinence.
When the vagina is irritated or infected, it can cause temporary incontinence.
Frequent straining from constipation can also weaken pelvic floor muscles, resulting in transient incontinence. If the habit of excessive straining is stopped, the pelvic floors can regain strength and bladder leakage should subside. In addition, constipation can sometimes make it harder for the body to detect a full bladder, which can lead to bladder leaks.
Drinking too much water can lead to a very full bladder which results in leaks over time. Being mindful of hydration and urine output could resolve this issue and get rid of incontinence.
For each of these conditions, bladder leaks are merely a side effect and can be reversed when the body recovers from the condition causing incontinence.
Common medications that can cause transient incontinence:
Can lead to increased urine production by the kidney which could result in frequent urination and leaks over time.
Muscle relaxants and sedatives.
Potential side effects are sedation or drowsiness which can lead to the urethra being relaxed, resulting in leaks.
Side effects can include drowsiness or sedation. The medication can also result in a lack of concern or desire to use the toilet, as well as difficulty starting urination and leaks in between urinations. Narcotics can also cause constipation, which can lead to bladder leaks as discussed above.
Can relax the bladder which causes it to retain urine. This can result in an overly full bladder and lead to leaks when the bladder can hold no more.
These can lead to the muscle at the outlet of the bladder being relaxed. Leaks can occur when exercising, laughing, coughing or sneezing.
When taking a new medication, it’s important to discuss the side effects with your doctor and report any new or changing symptoms that you might be experiencing.
Tips on transient incontinence treatment:
Give your body time to recover and be patient as your body heals.
Work with your doctor to determine alternative medications that do not cause you to experience transient incontinence.
The good news about transient incontinence is it’s temporary. Transient incontinence causes vary but with the right treatment and elimination of either the illness or medication that triggers it, you can return to being leak-free.
Author Summary: Dr. Staci Tanouye, MD, board-certified OB-GYN is a physician in a private practice and an expert in adolescent health, sexual health, reproductive health, and menopausal health. She has become one of the leading gynecologists on social media with the mission to educate women and all people with vulvas to love their bodies through knowledge and empowerment.
Kimberly-Clark makes no warranties or representations regarding the completeness or accuracy of the information. This information should be used only as a guide and should not be relied upon as a substitute for professional medical or other health professional advice.